Warfarin - A new post inspired by "Confused" post by Squady

I felt that my comments to Squady's post should be in a new post as the thread was getting rather long.

The post by Squady and the thread of comments that this inspired just emphasises how careful everyone should be about their Warfarin dosage. To take the advice of anyone other than a doctor is very unwise.

Without going into the details, my sister in law died in January from an internal bleed. She was an alcoholic with AF and other health issues who not only unilaterally changed her Wafarin dose to suit her lifestyle but missed blood tests because she didn't want to attend the surgery for her test appointments over Christmas in the morning as she "was not a morning person". Thus her INR was through the roof when it was checked just prior to her sad death.

As you can all imagine our family was devastated.

For the record I have safely and successfully been on Warfarin for many years. I use the 7 day pill box and make sure that my doses are updated each week. Following my regular blood tests my therapeutic INR level is targeted between 2 & 3 and my doses each week are normally 5 days of 3Mg (one blue) interspersed with two of the days 4Mg (one blue, one brown). The exact days for 4Mg change every time I have a test and yet make little difference to the end result.

I have never had to take such high doses as others have reported in the replies to Squady's post.

I had a very bad accident in January when I severed an artery in my hand and the Warfarin did not help the doctors who spent a considerable time trying to stop the bleeding. But as I am here to tell the tale I am pleased to report they were successful albeit it was a rather traumatic few hours. They used Vitamin K to temporarily reverse the effects of the Warfarin. I had a 3 hour microsurgery operation the following day to repair all my tendons, nerves and of course my artery.

However, having been on Warfarin for many years I do not feel worried about it but know that I should always be aware of the ramifications if things do go wrong.

Best advice:

Remember everyone is different!!!

Regular blood tests

Only take the advice of the professionals

Do not under any circumstances amend or adjust anything on your own

Don't worry but be aware!

14 Replies

oldestnewest
  • The warfarin dose varies considerably from person to person. Partly it is an individual's metabolism and partly what they are eating and drinking. BobD said he has known people on high doses and I think he quoted as much as 18mg.

    Originally I was typically on 2.5 or 3mg. I had an ablation but went back into AF less than 72 hours later. However my dose has typically been 4.5mg to 5mg since ablation. They are not sure exactly what caused it and it doesn't really matter because it is the INR that counts

  • Exactly it is the INR that counts we are all different.

  • Poor compliance and confusion are contraindications for warfarin as the risks far outweigh any benefits. In addition alcoholism makes warfarin control difficult, so I'm somewhat surprised she was continued on warfarin unless her episode over Christmas was a one off.

  • Sad thought it no doubt it was one must question the wisdom of whichever doctor put a known alcoholic on warfarin. My GP friends tells me this is no 1 no no.

  • I agree Bob, but she kept it to herself never admitting that she had a drink problem. As time passed it became obvious but we didn't live near and she also kept it a secret from her family.

    I told this sad story in the context of individuals all being different and how my and that of others' Warfarin regimes, differ so much and how for many - we'll managed, warfarin is not a problem. Like all medical drugs it must be treated with care and respect.

    I know that 'be positive' is the mantra for this forum so will do my best to uphold this approach in future. As you might guess I was of two minds as to whether my post would be too controversial but I hope members will accept that I offered a balanced account and posted with the best intentions.

  • Absolutely I do understand. My first wife was an alcoholic so I know what it is like and how secretive they can be. She once had scotch hidden in a Chanel No 5 perfume bottle! Very destructive for everybody around as well.

  • What a tragedy. I think it's good to be aware how very possible it is to come to grief, so thank you for sharing such a sad tale, pottypete. Alcohol of course, along with a few other things, makes one's INR go up.

    I can't remember anyone ever asking me how much alcohol I drank, but then I had a problem with constantly dropping below the therapeutic range. I never took less than 5mgs per day. I started on that in July and my INR didn't get over 2.0 until mid February when I was on a dose of 8.6 (which is probably 9mgs four days in the week and 8 for the rest) and I got to the giddy heights of 2.2. I was always a couple of weeks in range and then I'd drop below again. My dose just went ever higher.

    I think the amount of exercise one takes has an influence - the more I walked, the lower my INR seemed to go. I did a lot of walking because it helped to untangle me when I was far from happy and the more adrift I felt, the faster I went.

    I never got onto an even keel with Warfarin in almost two years and I think the surgery heaved a sigh of relief when I moved to Rivaroxaban and I suspect the forum did too.

  • Gosh...you have just reminded me about exercise reducing inr. Am just getting up to speed again with walking after a long period of exercise intolerance post ablation. Wish I could self monitor!

  • It is only a suggestion that it might do so. I'm not on my own in thinking this but it's not a proven fact, although people who take a lot of warfarin are often keen walkers. I had no exercise for a couple of days before an ablation - too busy doing housework plus paperwork in case I came to grief - and INR shot up by .7 in the space of five days.

  • Yes... but my inr went down below 2 two days before my ablation and the only thing different about the preceding week was the fact that I had cleaned the house from top to bottom in order to have all sorted when I returned from hospital! Panic stations ensued when I discovered the drop but adding an extra 1 mg of warfarin that evening got me into the right zone for the ablation.

    Anecdotal or not, it is worth remembering.....:)

  • Yes - but I was on Rivaroxaban for my most recent ablation and no longer have INR to contend with.

  • This is very sound advice,and worth heeding

  • I can never identify what causes my INR to fluctuate.

    I am having my 5th ablation Tuesday week and whilst I don't drink much alcohol anyway I have not touched a drop for about 2 months as I know that alcohol does influence INR results. Last time my INR was 3.1 on the day of my ablation and had they not planned a TOE scan on the table they would have postponed my procedure.

    I do walk but I have not noticed if it affects my INR results.

  • I couldn't work out what I did to make INR so erratic, but my fitbit usually clocks up 60 - 90 active minutes daily, so a sedentary day is a quite change to the metabolism. I suspect too that if one goes for a day's walk after a week sitting at a desk job, INR would be affected - but we only check INR at intervals.

    All the best for Tuesday week - I hope all will run smoothly, INR included.

You may also like...